Glucocorticoid-Induced Hypokalemic Periodic Paralysis after Short-Term Use of Tenofovir with Hypophosphatemia: A Case Reportopen access
- Shin, Yujin; Kim, Yonglee; Kim, Kyong Young; Baek, Jong Ha; Kim, Soo Kyoung; Jung, Jung Hwa; Hahm, Jong Ryeal; Kim, Min Young; Jung, Jaehoon; Kim, Hosu
- Issue Date
- hypokalemic periodic paralysis; hypokalemia; tenofovir; glucocorticoid
- MEDICINA-LITHUANIA, v.58, no.1
- Journal Title
- Hypokalemic periodic paralysis (HPP) is a neuromuscular disorder associated with muscular dysfunction caused by hypokalemia. There are various causes of HPPs and rarely, HPP appears to be relevant to tenofovir or glucocorticoid treatment. There have been several case reports of tenofovir-related nephrotoxicity or tenofovir-induced HPP. However, a case report of glucocorticoid-induced HPP in a patient using tenofovir temporarily has not been reported. Herein, we report a case of glucocorticoid-induced HPP with short-term use of tenofovir. A 28-year-old man visited the emergency room with decreased muscle power in all extremities (2/5 grade). In their past medical history, the patient was treated with tenofovir for two months for a hepatitis B virus infection. At the time of the visit, the drug had been discontinued for four months. The day before visiting the emergency room, betamethasone was administered at a local clinic for herpes on the lips. Laboratory tests showed hypokalemia, hypophosphatemia, and mild metabolic acidosis. However, urinalysis revealed no abnormal findings. Consequently, it can be postulated that this patient developed HPP by glucocorticoids after taking tenofovir temporarily. This is the first case report of glucocorticoid-induced HPP in a patient using tenofovir. Clinicians who prescribe tenofovir should be aware of HPP occurring when glucocorticoids are used.
- Files in This Item
- There are no files associated with this item.
- Appears in
- College of Medicine > Department of Medicine > Journal Articles
Items in ScholarWorks are protected by copyright, with all rights reserved, unless otherwise indicated.